Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Having itchy rashes on arm, wrisrt and spreading to hips and thighs. Diagnosed autoimmune connective tissue disorder. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
Itchy rash started on my back about 3 weeks ago and is now on my arm from my wrist to where my arm bends and top side of hand. It has also spread to my hips and thighs. I have recently had bloodwork done by my doctor that indicated an autoimmune connective tissue disorder, possibly lupus. My inflammation was 3x normal and my XXXXXXX was 8x normal. One of my sisters has severe rheumatoid artheritis, and another sister has has vasculitis, severe diabetes, retinopathy blindness and many strokes that have left her aphasic. She had been misdiagnosed for 3 years with MS. Both sisters are 5 and 6 years older. My mom died from lung cancer at 68 years old, my father had respitory problems from smoking and died at 71. I am 52 years old, and have been relatively healthy most of my life. Also diagnosed about 20 years ago with hypothyroidism. My health care provider has me on 125mcg levothyroxine, 12 mcg liothyronine, 500mg metformin, 400 mcg selenium, leapfrog 10mg, 2000 iu vitamin d3, 10 mg cetirizine, CoQ10 100 mg, I'm extremely tired all of the time. I eat a balanced diet and ride bikes, walk nd do yoga. I do need to exercise mote though. I also have gum disease ( inherited from my dad). I floss, brush and use listerine 2-3x day. I need to make an appointment with a rheumatoid doctor but do not like the 1 local doctor. I have been referred to one in XXXXXXX but my sister goes to him and I think he prescribes too many meds. I would like to find a doctor that can help me get better through organic nutrition. Haven't found one yet. In the meantime, I need help with this rash and fatigue.
Posted Wed, 24 Jul 2013 in General Health
Answered by Dr. Jay Patel 2 hours later

I am Dr XXXXXXX and I will try my level best to help you.

As of the information provided you are having rash that started 3 weeks ago and complaining about fatigue. Your are diagnosed as "possible case of lupus". And list for medication you are taking are 125mcg levothyroxine, 12 mcg liothyronine, 500mg metformin, 400 mcg selenium, leapfrog 10mg, 2000 iu vitamin d3, 10 mg cetirizine, CoQ10 100 mg.

Now "fatigue or feeling of tiredness along with rash" is a sign of toxicity of selenium. Normally 55 micrograms of selenium each day is required by body, but your dosage is 400 mcg which is 8 times higher then normal requirement and its a major cause of your symptoms.

The 400 mcg is usual dose given, as body normally do not absorb all of it, but its seems that your body is absorbing more then other people.

1) Stop taking Selenium supplements immediately.
2) Must get your serum selenium level checked for toxic amount of selenium,
3) Consult you primary care physician and bring this to his/her notice.

Hope it helps, feel free to contact me for any other clarifications/concerns.

Thanks for the query

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor